Category: 

What Is an Exanthema?

Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 12 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Coloring your hair in the ‘30s often came with swollen eyelids, blisters and headaches.  more...

October 21 ,  1879 :  Thomas Edison lit up a light bulb for the first time.  more...

An exanthema is a rash, including redness, bumps, and sometimes pustules, that covers a large area of the body. People can develop such rashes as a result of toxin exposure, infection, or a bad reaction to medication. Treatment of the rash depends on identifying the underlying cause and managing it appropriately while providing supportive treatment to the patient to prevent complications. A dermatologist may participate in care, along with a specialist who can treat the underlying problem causing the rash.

Exanthema is famously a problem in children, as several childhood diseases like rubella, roseola, scarlet fever, and measles are associated with a distinctive reddish rash. The rash may appear in tender, sensitive areas of the body first, spreading over time. Adults can also develop a whole-body rash. The rash may itch, tingle, or sting, depending on what is causing it, and the patient may also develop a fever and other symptoms like coughing or disorientation.

When exanthema is identified, the first step is to find out why. If the rash is caused by a toxin, it may be necessary to administer drugs to reverse the action of the toxin, or to provide supportive care to help the patient's body metabolize and express the toxic compound. Toxins can cause issues like shortness of breath and heart problems, making it important to monitor the patient carefully during treatment for signs of complications.

Ad

For rashes caused by bacterial or viral infections, medication to kill the organism causing the infection is necessary, along with supportive treatment. Cool baths can help reduce fever, and patients may also benefit from soothing creams to address the itching and irritation of the rash. Sometimes exanthema is the result of an autoimmune reaction, where the patient's body starts to attack itself, often in the wake of a systemic infection. In these cases, drugs to suppress immune activity can help reduce the rash.

In bad drug reactions, the drug causing the exanthema should be withdrawn, and the patient may need other supportive treatment. This can include a new drug to address the condition the original drug was treating, along with monitoring for signs of additional adverse reactions like organ damage. A doctor will note the drug reaction in the patient's chart to avoid administering that medication in the future. Patients who have a history of exanthema after taking certain medications should make their doctors aware so they know not to prescribe related drugs.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email